The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Re: How to keep your immune system up before treatment, BRAF …

Forums General Melanoma Community How to keep your immune system up before treatment, BRAF vs Interleuken 2 Re: How to keep your immune system up before treatment, BRAF …

    babybluiz
    Participant

      Hello Tricia, Choosing any treatment is very difficult you want to make the right choice because who knows if it doesn't work that you'll have the opportunity to make that decision again. My husband Brad participated in both the IL-2 treatment and also the phase 2 B-raf. I am not too familiar with the decarbazine that they are testing in the phase 3 trial for the B Raf.

      To start with the IL-2. I don't know how much they have told you. Brad was hospitalized for both cycles that he did. He went for cycle 1(5 days) was off for a little over a week and went back for cycle 2 (5 days) and then was scanned a few weeks later. IL-2 is defiantly a rough treatment. It will make you very sick, there was vomiting involved. High fevers, blood pressure dropping and heart rate racing.  I don't remember the exact term for it but you retain water. My husband gained 30-40 lbs in water weight in a week. They do give you diuretic  to help get rid of the water weight. This was very hard for him to deal with. The week that you do have off you are spending most of that recovering from the previous week. Though you are no longer receviing the treatment the side effects do linger. He was on medicine to help control his blood pressure from falling too low. I now I am forgetting some things but my mind is not working as great lately.

      In regards to the B-raf that was more recent this was his last treatment he participated in. We had heard that this was the miracle drug in the melanoma world. He started the day before thanksgiving last year. Prior to him starting we really didn't know how much longer he would have had. He was declining in a hurry didn't know if he would make it to our daughters first christmas that next month. He felt this was definantly the easiest treatment that he did. There were several days where he felt like popping 8 pills/day  was not doing enough to fight the cancer. Within a week-week in half of starting, he was feeling better. He had more energy, was seeing a decrease in the only visiable tumor he had. Was able to decrease his pain meds. He scanned Jan 4 of this year. Our prayers had been answered he had a 70% decline (which was the largest they had seen in his treatment center still to date) in tumors (He had several tumors in his intestines, trapazoid muscle [the visiable one], Lymph nodes, lungs). He had been off work for a while now and was thinking of returning back. He went from 380 mg of oxycontin 2x a day at the begining of treatment to 80 mg 2x a day this was by mid January. The only side effects that he had was really only fatigue. I have heard some get real sick to their stomach. You can also develope squamacell carcenoma. We did have a little scare with this, but the Dermatologist didn't think it was that (You do see a dermatologist every few months for the risk of developing it). My husband started to have stomach pain again at the begining of feburary. He scanned Feb 12 and we found out his tumor in his intestine had grown 20%. He wanted to stay on treatment and the doctor allowed him too. Over 20% progression disqualifies your from the trial. He was eventually admitted to the hospital on march 4 where we found out that same tumor had grown another 4 cm. They immediatly took him of treatment and scheduled him for another small bowel resection. When the surgeon went in to remove the tumor he noticed it was just a tumor shell have dead half alive. The shell was a balloon full of blood the size of a volleyball. (which melanoma tumors are known to bleed because most attach themselves to vascular areas). Once they removed the tumor shell they removed the blood from it it was now the size of a golf ball. Brad's case had to be reviewed by the clinical trial doctors. With the results from the pathology report it was inconclusive weither the treatment had worked or not. They felt though that it had done its job enough and allowed him back on the trial because of the results previous seen with him. Brad was off the b-raf for 18 days. In those 18 days several new tumors popped up now in his armpit, juggular lymph node and brain. Which we found out that patients who were taken off due to the drug not working. Tumors blew up all over the place. We never did see the results that we saw the first time WE feel because the cancer had figured out the drug. For a  few weeks it  held most of the tumors at bay all execpt for the one in his arm pit. That one was growing but slowly at first. By the end of april brad was declining quickly. We begged the doctors to keep him on drug in fear that if he was taken off he would decline that much quicker. We have a daughter that he tried so hard to be around as long as possible. He didn't care the quaility at that point he just wanted to be with her. He was taken off the drug again on May 9th when we checked him into hospice. He passed away on May 20th. I tell you his experience with the b-raf becuase I truly feel that had he not been taken off in march he would still be here and would have been on a good road to "remission". Yes the b-raf was not the miracle drug that we had prayed for in curing the melanoma. But it was a miracle for another prayer, that brad would have made it to our daughter's 1st birthday and in that the b-raf did buy him enough time to do so.

      Your mom has a very tough decision and truthfully I don't know which one to tell you to go with or not. You have to do what you are doing researching all over and asking for advise and from your research you then have to decide. It is not easy thing to do. I wish you and your mom the best of luck, you both will be in my prayers. Let me know what you decide to do. Hope this helps

    About the MRF Patient Forum

    The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

    The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.